Winter Storm, Benton
- When
- January 12, 6:00 PM CST to January 14, 11:00 PM CST
- Where
- Benton forecast zone
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 36.339, -94.256 (the zone’s center; the record gives no point)
An arctic cold front moved into northwestern Arkansas during the morning hours of the 12th and continued to move through the region during the day. A strong upper level low pressure system moved into the Southern Rockies and several disturbances translated across the Southern Plains bringing periods of heavy sleet and freezing rain to the region.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
An arctic cold front moved into northwestern Arkansas during the morning hours of the 12th and continued to move through the region during the day. A strong upper level low pressure system moved into the Southern Rockies and several disturbances translated across the Southern Plains bringing periods of heavy sleet and freezing rain to the region. The worst damage from the storm in northwestern Arkansas occurred in Benton County where heavy ice brought down a large number of power lines and power poles resulting in power outages to several towns in the northern and northwestern portion of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 12, 3:15 PM CST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
315 PM CST FRI JAN 12 2007
.DISCUSSION...
WINTER STORM UNDERWAY AND THE WORST HAD YET TO ARRIVE. SUB-
FREEZING SURFACE TEMPS CONTINUE TO EXPAND ACROSS THE FORECAST
AREA...HOWEVER THE PROGRESSION OF THE COLD FRONT HAS SLOWED UPON
ENTERING THE HIGHER TERRAIN. THIS TREND OF ABOVE FREEZING TEMPS
PERSISTING ACROSS FAR NORTHWEST ARKANSAS INTO FAR SOUTHEAST
OKLAHOMA IS EXPECTED TO CONTINUE THROUGH SATURDAY. THE ONGOING
PRECIPITATION IS THE FIRST OF THREE PRECIP EVENTS TO AFFECT THE
AREA...AND WILL INCREASE OVERNIGHT AS THE WAVE MOVING OUT OF WEST
TEXAS APPROACHES OVERNIGHT. PRECIP TYPE HAS BEEN HIGHLY VARIABLE
THROUGHOUT THE DAY...AND DESPITE A VERY WARM NOSE ON REGIONAL
SOUNDINGS...THE MAGNITUDE OF THE LOW LEVEL COLD AIR HAS BEEN
SUFFICIENT TO ALLOW FOR A CHANGE OVER TO SLEET ALONG AND NORTH OF
INTERSTATE 44.
A SECOND ROUND OF PRECIP WILL MOVE THROUGH SATURDAY WITH THE
HIGHEST AMOUNTS ACROSS SOUTHEAST OKLAHOMA AND WESTERN
ARKANSAS...THOUGH TEMPS ARE EXPECTED TO KEEP THIS AREA IN LIQUID
PRECIP WITH LOCALLY AMOUNTS IN EXCESS OF 2 INCHES POSSIBLE THUS
FLASH FLOOD WATCH WILL CONTINUE. FURTHER NORTH...TEMPS WILL FORCE
A SLEET AND FREEZING RAIN MIX WITH ADDITIONAL ACCUMULATIONS POSSIBLE.
THE CONCERN FOR WIDESPREAD HEAVY ICE ACCUMULATIONS INCREASES FOR
SUNDAY AS PRIMARY UPPER WAVE EJECTS INTO THE PLAINS AND COINCIDES
WITH FAVORABLE LOW LEVEL FORCING. SATURDAY NIGHT INTO SUNDAY
APPEARS DANGEROUS ICE ACCUMULATIONS WILL MAGNIFY ACROSS EAST
CENTRAL OKLAHOMA INTO NORTHWEST ARKANSAS. THE WINTER STORM WATCH
WAS EXPANDED SOUTH AND WESTWARD...AND SHOULD LATER DATA CONTINUE
THIS TREND...AN UPGRADE TO THE WATCH IS LIKELY. FOR NOW...WEST
CENTRAL ARKANSAS APPEARS TO REMAIN JUST AT OR ABOVE FREEZING WHICH
WILL LIMIT THE ICE POTENTIAL...THOUGH THE TEMPERATURE FORECAST
WOULD ONLY NEED TO CHANGE A FEW DEGREES TO SIGNIFICANTLY ALTER
THIS SCENARIO.
AN IMPORTANT NOTE IS THAT WHILE THE TRANSITION TO SLEET WILL LIMIT
THE ACCUMULATION ON POWER LINES...DANGEROUS ROADWAYS WILL PERSIST
AND THE ICE STORM WARNING WILL CONTINUE. THE LATEST DATA SUPPORTS
A BAND OF FREEZING RAIN TO REMAIN THE PRIMARY MODE FROM NORTHWEST
ARKANSAS THROUGH EAST CENTRAL OKLAHOMA...AND SHOULD THIS
VERIFY...THE AMOUNTS OF ICE ACCUMULATION WILL LIKELY RESULT IN
WIDESPREAD POWER OUTAGES AND MAKE TRAVEL NEAR IMPOSSIBLE BY EARLY
NEXT WEEK.
THE EXTENDED FORECAST WILL REMAIN COLD AS REINFORCING COLD AIR
HEADS SOUTH...AND TEMPS MAY WELL BE COLDER PENDING OVERALL ICE
ACCUMULATIONS. THIS SHOULD ALSO BE NOTED WHEN COUPLED THE
POTENTIAL POWER OUTAGES. A REBOUND TO ABOVE FREEZING TEMPS MAY
OCCUR BY LATE NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 20 26 21 25 / 100 80 80 90
FSM 35 36 33 35 / 100 90 90 100
MLC 26 31 28 29 / 100 90 90 100
BVO 17 24 21 24 / 100 80 70 90
FYV 34 39 29 32 / 100 90 90 100
BYV 31 33 28 30 / 100 90 90 100
MKO 26 28 26 27 / 100 90 90 90
MIO 21 25 21 25 / 100 80 70 90
F10 22 26 25 26 / 100 90 90 90
HHW 38 38 33 33 / 100 90 90 100
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING UNTIL 6 PM SUNDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
OKZ073-OKZ074-OKZ075.
FLASH FLOOD WATCH UNTIL 6 PM SUNDAY FOR OKZ049-OKZ053-OKZ076.
WINTER STORM WATCH FROM 6 PM FRIDAY TO 6 PM SUNDAY FOR OKZ049-
OKZ053-OKZ076.
AR...ICE STORM WARNING UNTIL 6 PM SUNDAY FOR ARZ001.
WINTER STORM WATCH FROM 6 PM FRIDAY TO 6 PM SUNDAY FOR ARZ002-
ARZ010-ARZ011.
FLASH FLOOD WATCH UNTIL 6 PM SUNDAY FOR ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...04
LONG TERM....07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 550 PM CST FRI JAN 12 2007 ARZ001-002-010-011-019-020-029-OKZ049-053>076-131100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 550 PM CST FRI JAN 12 2007 ...SIGNIFICANT WINTER STORM AFFECTING THE AREA THROUGH SUNDAY... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. WINTER WEATHER. ICE ACCUMULATION. RISK...ELEVATED. AREA...NORTHWEST OF A MCALESTER TO BENTONVILLE LINE. ONSET...ONGOING. DISCUSSION... A SHALLOW COLD AIRMASS HAS MOVED INTO MUCH OF NORTHEAST OKLAHOMA AS OF THIS EVENING...WITH A MIX OF BOTH SLEET AND FREEZING RAIN OCCURRING ALONG AND NORTHWEST OF INTERSTATE 44. SOME FREEZING RAIN WAS JUST SOUTHEAST OF THE INTERSTATE 44 CORRIDOR...HOWEVER TEMPERATURES WARMED TO ABOVE FREEZING TO THE SOUTHEAST OF INTERSTATE 44. THE FREEZING LINE ROUGHLY ALONG A MCALESTER TO COOKSON OKLAHOMA LINE...AND EXTENDED NORTH TO APPROXIMATELY THE OKLAHOMA/ARKANSAS/ MISSOURI INTERSECTION. THE SHALLOW COLD AIR IS EXPECTED TO STRUGGLE TO PROGRESS THROUGH THE HIGHER TERRAIN AREAS OF FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. AS A RESULT...TEMPERATURES WILL REMAIN ABOVE FREEZING OVERNIGHT WITH ONLY RAIN EXPECTED. NORTHWEST OF THE FREEZING LINE...THESE AREAS WILL CONTINUE TO SEE A MIXTURE OF FREEZING RAIN AND SLEET TONIGHT. A LULL IN PRECIPITATION MAY OCCUR ACROSS NORTHEAST OKLAHOMA IN THE PREDAWN HOURS AS THE FIRST IN SEVERAL UPPER WAVES ASSOCIATED WITH THE MAIN STORM SYSTEM MOVES NORTHEAST OF THE AREA. SLICK AND HAZARDOUS ROAD CONDITIONS WILL BE MOST PREVALENT ALONG AND NORTH OF INTERSTATE 44 TONIGHT...HOWEVER TRAVEL IS STRONGLY ADVISED AGAINST AS THE DETERIORATING CONDITIONS MIGRATE SOUTHEAST THROUGH THE REMAINDER OF THE WARNED AREA. SEE /OKCWSWTSA/ FOR DETAILS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY...WINTER WEATHER POTENTIAL...HEAVY RAIN POTENTIAL. SUNDAY...WINTER WEATHER POTENTIAL...HEAVY RAIN POTENTIAL. MONDAY...DANGEROUS WIND CHILL POTENTIAL. TUESDAY...DANGEROUS WIND CHILL POTENTIAL. WEDNESDAY...NO HAZARDS. THURSDAY...NO HAZARDS. EXTENDED DISCUSSION... SHALLOW ARCTIC AIRMASS OVER THE REGION SATURDAY WILL MAINTAIN A WIDESPREAD AREA OF SLEET AND FREEZING RAIN. SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE AS SEVERAL MORE ROUNDS OF PRECIPITATION AFFECT THE AREA SATURDAY AND SUNDAY. TRAVEL ACROSS THE WARNED AREA WILL REMAIN EXTREMELY HAZARDOUS WITH MANY ROADS COMPLETELY ICED OVER. WIDESPREAD AND EXTENDED POWER OUTAGES ARE POSSIBLE AS ICE ACCUMULATES ON POWER LINES AND TREE LIMBS. THE THREAT OF POWER OUTAGES WILL CONTINUE AFTER THE PRECIPITATION ENDS AS TEMPERATURES REMAIN BELOW FREEZING THROUGH MUCH OF NEXT WEEK. PERIODS OF WIND AS THE STORM EXITS THE REGION HAVE THE ADDED PROBLEM OF FALLING ICE-COATED TREE LIMBS. THE WIND WILL ALSO PRODUCE DANGEROUS WIND CHILL VALUES THROUGHOUT THE WEEK. AREAS SOUTH OF THE COLD FRONT...MAINLY FAR SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS SATURDAY AND SUNDAY MAY SEE SEVERAL PERIODS OF HEAVY RAINFALL THAT COULD PRODUCE LOCAL STORM TOTALS OF UP TO 6 INCHES. FLOODING WILL BE POSSIBLE IN AREAS THAT RECEIVE THE GREATEST RAINFALL AMOUNTS. SEE /OKCFFATSA/ FOR DETAILS. EMERGENCY MANAGEMENT PLANNING STATEMENT... EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE LATEST CONDITIONS AND FORECASTS. THIS PROLONGED WINTER WEATHER EVENT HAS THE POTENTIAL TO CAUSE SIGNIFICANT CONSEQUENCES ACROSS A VERY WIDE AREA. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
344 PM CST FRI JAN 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HEAVY SLEET PAWNEE 36.34N 96.80W
01/12/2007 E1.50 INCH PAWNEE OK FIRE DEPT/RESCUE
1-1.5 INCHES OF SLEET REPORTED IN PORTIONS OF THE COUNTY
0150 PM ICE STORM PAWHUSKA 36.67N 96.34W
01/12/2007 OSAGE OK UTILITY COMPANY
1/4 INCH OF ICE ACCUMULATION WITH ANOTHER 1/4 TO 1/2 INCH
OF SLEET
0200 PM HEAVY SLEET COPAN 36.90N 95.93W
01/12/2007 E0.50 INCH WASHINGTON OK PUBLIC
1/2 INCH OF SLEET REPORTED
0227 PM HEAVY SLEET VINITA 36.64N 95.15W
01/12/2007 E0.50 INCH CRAIG OK EMERGENCY MNGR
1/4 TO 1/2 INCH OF SLEET
0300 PM HEAVY SLEET TULSA 36.13N 95.92W
01/12/2007 M0.50 INCH TULSA OK OFFICIAL NWS OBS
1/2 INCH OF SLEET AT THE NWS OFFICE
&&
EJC/SA/JSThe national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13627, 13628, 13629, 13630.